Oklahoma, 2024

Hail in Oklahoma, June 3, 2024

June 3, 2024 · NWS OUN · 1 event in 1 county or zone

A strong thunderstorm produced a report of small hail across portions of Pontotoc County, Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong thunderstorm produced a report of small hail across portions of Pontotoc County, Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 3, 12:02 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 3, 12:02 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Norman OK
102 PM CDT Mon Jun 3 2024

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE WEATHER... Issued at 1102 AM CDT Mon
Jun 3 2024

Ongoing convection continues along and just south of I-40 from
Hobart to Prague. This convection consists of weak cells loosely
organized into an MCS that is propagating south-southeastward along
the leading edge of the cold pool. No severe weather is anticipated
with this activity, but periods of heavy rain and frequent cloud-to-
ground lightning are expected with this cluster as it continues on
its merry way.

Concern is increasing for convective potential this afternoon and
evening to the west of the current storms. Satellite, radar, and
surface observations show an outflow boundary extending from the
western edge of convection back to the northwest toward a triple
point low near Borger. Closer to storms off to the east, this
outflow is still making steady southward progress toward the Red
River, and will probably clear into western north Texas by this
afternoon. However, with convection on the decrease in western
Oklahoma, there's concern that this boundary will begin to slow and
stall this afternoon.

If and when this occurs, the environment along and immediately on
the cool side of the boundary will be highly concerning for
potential severe weather. Short-range guidance suggests MLCAPE may
reach 6,000 J/kg, and while deep-layer winds will be on the
modest side of things, easterly surface wind enhancement along
the boundary will lend itself to about 35-45 knots of effective
bulk shear, 30 knots of which can be found in the lowest 3 km. All
of this paints the picture of a conditional, highly localized,
but potentially significant threat for severe weather. Any
supercells that do develop along and just northeast of the outflow
boundary this evening will be capable of large to giant hail from
2 to 4 inches in diameter. A relatively focused threat for
tornadoes is also possible along the boundary this evening with
ambient environmental vorticity, modest enhancement from the LLJ,
and strong low-level instability. The threat from these storms
should begin to diminish not long after sunset as surface-based
capping returns.

Meister

&&

.SHORT TERM...
(Today and tonight)
Issued at 204 AM CDT Mon Jun 3 2024

Complex, low confidence forecast continues today.

Still appears that a complex of storms will slide south out of
Kansas into northern Oklahoma around sunrise and then translate
south/southeast through the morning hours. Some severe will be
possible with this activity. This activity will also likely produce
an outflow boundary that will act as a focus for additional
convective development as we approach midday or early afternoon.
Exactly where this boundary will be is a tough question to answer,
but could be somewhere from east-central or southeast into central
then back northwest into northern Oklahoma. Abundant instability
will be in place by this time for any storm that does develop to be
severe with large hail and damaging wind gusts. Heavy rainfall will
also be a concern as precipitable water remain high.

Models also continue to show scattered afternoon activity farther
west, near the dryline as well. More concentrated late today and
evening convection may develop across northern Oklahoma, which then
moves south/southeast across portions of central into southeast
Oklahoma Monday night.

Otherwise, expected precip and cloud cover to keep temps a few
degrees cooler today, much like yesterday, than what was expected a
day or two ago. However, out west, where more insolation may occur,
afternoon temps may climb well into the 90s this afternoon.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 204 AM CDT Mon Jun 3 2024

May catch a break for much of the day on Tuesday with regards to
storms. However, a shortwave trough will move through the northern
and central Plains during the day and the associated surface front
will move south toward the area late in the day and Tuesday night.
Storms along this boundary to our north during the day will develop
further south, into Oklahoma by Tuesday evening. Main impacts will
be across the eastern two-thirds of Oklahoma. This activity will
move out of southeast Oklahoma by early Wednesday morning.

In the wake of this system, mid-level ridging will build into the
Plains for mid/late week which should limit overall rain chances and
temperatures will rise. However we will be on the fringe of
northwest flow and models do depict a surface front working south
into the area. Models do differ with regards to potential impacts
and timing of these impacts. GFS becomes more aggressive with rain
chances Thursday and Friday near this boundary, where the ECMWF has
a bit more dominate ridge and washes this boundary out with another
dropping south into the area by late in the weekend. ECMWF develops
more precip with this second front, keeping the late week period
much warmer and drier than the GFS.

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Mon Jun 3 2024

Showers & thunderstorms across southcentral Oklahoma will be
moving into southeast Oklahoma and south of the Red River into
northern Texas, which will be affecting terminals KSPS & KDUA
through 22Z maintaining MVFR conditions there. Our terminals
across northern Oklahoma will remain under VFR conditions at least
through 01Z, while our remaining terminals will be trending toward
MVFR conditions after 21Z. Another MCS coming down from the High
Plains could impact terminals generally along and south of I-40
between 03-12Z. The MCS combined with lowering stratus could
reduce terminals from MVFR to periods of IFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  86  69  91  70 /  90  40  10  50
Hobart OK         93  68  97  68 /  50  20   0  30
Wichita Falls TX  93  71  97  72 /  30  20   0  20
Gage OK           92  65  94  64 /  80  20  10  10
Ponca City OK     84  67  88  66 /  70  30  20  60
Durant OK         86  70  89  73 /  60  30   0  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...68
Hazardous weather outlook, Jun 3, 2:22 AM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
322 AM CDT Mon Jun 3 2024

OKZ004>048-050>052-TXZ083>090-040830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-Foard-
Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
322 AM CDT Mon Jun 3 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
A complex of thunderstorms will move southeast across portions of
northern into central and eastern Oklahoma this morning. A few
severe storms capable of hail to the size of half dollars and 60
mph wind gusts. Other isolated storms will also be possible.

This complex of storms is expected to produce an outflow boundary
that will be a focus for additional thunderstorm development by
midday into this afternoon. Most likely location for this will be
from northern into central and southeast Oklahoma.

In addition, isolated thunderstorms will also be possible across
western Oklahoma and western north Texas this afternoon along and
ahead of a dryline. The afternoon storms will be capable of
producing very large hail, to the size of baseballs, and damaging
wind gusts of 60 to 80 mph. An isolated tornado will also be
possible. Some of these storms will continue into the evening
hours before gradually weakening.

Heavy rainfall will also be possible with the storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Strong to severe storms will be possible mainly Tuesday afternoon
and evening as storms develop south into the area along and ahead
of an advancing cold front.

Thunderstorm chances return late Thursday night and continue
through the weekend. Although widespread severe is not expected at
this time, a few strong to severe storms may occur.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 3, 7:55 AM CST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Norman OK
855 AM CDT Mon Jun 3 2024

OKZ019-020-025-026-031430-
Payne OK-Oklahoma OK-Logan OK-Lincoln OK-
855 AM CDT Mon Jun 3 2024

...Strong thunderstorms will impact portions of northern Lincoln,
northeastern Oklahoma, southeastern Logan and eastern Payne Counties
through 930 AM CDT...

At 855 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Meridian to near Maramec.
Movement was east at 45 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Edmond, Cushing, Chandler, Perkins, Stroud, Yale, Luther, Wellston,
Carney, Tryon, Ripley, Agra, Arcadia, Warwick, Kendrick, Meridian,
Fallis, Quay, Avery, and Ingalls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 9682 3616 9662 3580 9662 3566 9708
      3560 9734 3569 9756 3624 9682
TIME...MOT...LOC 1355Z 261DEG 39KT 3579 9732 3623 9664

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Ware
Special weather statement, Jun 3, 8:28 AM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Norman OK
928 AM CDT Mon Jun 3 2024

OKZ026-031500-
Lincoln OK-
928 AM CDT Mon Jun 3 2024

...A strong thunderstorm will impact portions of central Lincoln
County through 1000 AM CDT...

At 928 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wellston, moving east at 20 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chandler, Stroud, Davenport, Wellston, Sparks, Warwick, Kendrick,
Fallis, Avery, and Parkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3553 9714 3574 9714 3594 9662 3564 9662
TIME...MOT...LOC 1428Z 258DEG 17KT 3567 9704

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Ware
Special weather statement, Jun 3, 8:58 AM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Norman OK
958 AM CDT Mon Jun 3 2024

OKZ025-026-029-030-031530-
Oklahoma OK-Pottawatomie OK-Cleveland OK-Lincoln OK-
958 AM CDT Mon Jun 3 2024

...Strong thunderstorms will impact portions of southern Lincoln,
southeastern Oklahoma, northeastern Cleveland and northern
Pottawatomie Counties through 1030 AM CDT...

At 957 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Davenport to near Oklahoma City. Movement
was east at 25 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Oklahoma City, northeastern Norman, Midwest City, Shawnee,
Del City, Chandler, Choctaw, Harrah, McLoud, Spencer, Jones, Stroud,
Nicoma Park, Prague, Pink, Meeker, Davenport, Johnson, Sparks, and
Warwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3541 9676 3541 9677 3540 9677 3524 9716
      3545 9756 3582 9670 3580 9662 3546 9663
TIME...MOT...LOC 1457Z 288DEG 21KT 3574 9675 3544 9746

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Ware
Special weather statement, Jun 3, 10:47 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Norman OK
1147 AM CDT Mon Jun 3 2024

OKZ032-040>043-047-048-031715-
Coal OK-Atoka OK-Garvin OK-Johnston OK-Pontotoc OK-Hughes OK-
Murray OK-
1147 AM CDT Mon Jun 3 2024

...Strong thunderstorms will impact portions of northwestern
Johnston, southeastern Garvin, Coal, southern Pontotoc, north central
Atoka, Murray and southeastern Hughes Counties through 1215 PM CDT...

At 1146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stuart to 3 miles east of Katie. Movement
was southeast at 25 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ada, Sulphur, Davis, Coalgate, Wynnewood, Roff, Stonewall, Tupelo,
Mill Creek, Fitzhugh, Stuart, Gerty, Centrahoma, Hickory, Clarita,
Connerville, Scullin, Wardville, Pontotoc, and Fittstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3434 9700 3463 9721 3491 9609 3468 9609
      3468 9589 3460 9588 3459 9584
TIME...MOT...LOC 1646Z 330DEG 21KT 3488 9610 3459 9728

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Ware
Special weather statement, Jun 3, 11:56 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Norman OK
1256 PM CDT Mon Jun 3 2024

OKZ039>042-045>047-050-051-031830-
Love OK-Stephens OK-Carter OK-Garvin OK-Johnston OK-Marshall OK-
Pontotoc OK-Murray OK-Jefferson OK-
1256 PM CDT Mon Jun 3 2024

...Strong thunderstorms will impact portions of Johnston,
northeastern Jefferson, southeastern Garvin, Love, southeastern
Stephens, Carter, southwestern Pontotoc, northwestern Marshall and
Murray Counties through 130 PM CDT...

At 1256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Stratford to 9 miles west of
Ringling. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ardmore, Sulphur, Madill, Tishomingo, Davis, Marietta, Lone Grove,
Healdton, Wynnewood, Wilson, Kingston, Dickson, Ringling, Mannsville,
Roff, Springer, Velma, Ravia, Katie, and Mill Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3395 9759 3397 9762 3436 9788 3474 9699
      3440 9647 3393 9677 3393 9690 3396 9693
      3394 9697 3395 9699 3392 9699 3390 9746
      3392 9750 3390 9757
TIME...MOT...LOC 1756Z 291DEG 35KT 3468 9698 3421 9775

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ware
Special weather statement, Jun 3, 12:31 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Norman OK
131 PM CDT Mon Jun 3 2024

OKZ042-043-031900-
Coal OK-Pontotoc OK-
131 PM CDT Mon Jun 3 2024

...A strong thunderstorm will impact portions of west central Coal
and central Pontotoc Counties through 200 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fitzhugh, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ada, Stonewall, and Fitzhugh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3462 9678 3477 9682 3487 9645 3463 9643
TIME...MOT...LOC 1831Z 258DEG 29KT 3469 9672

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Maxwell

The radar

The Norman radar (KTLX), 88 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pontotoc

When
June 3, 12:42 PM CST
Where
Pontotoc County, 3.57 mi SSE of Ada
Measured
0.75 in hail
Reported by
Public
Coordinates
34.723, -96.654

MPing report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189965.